Starch-Based Thickeners/Polyethylene Glycol Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are mixed together, polyethylene glycol may reverse the effects of thickening products.
What might happen:
Your thickening product may not work when used with polyethylene glycol, and the consistency of your liquid may be water-like instead of thick. The water-like liquid may be harmful if you have trouble swallowing and require a thickened-liquid diet.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. You healthcare professional may recommend a different thickening product to avoid this interaction. Observe the liquid closely before drinking if you require a thickened-liquid diet.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Institute for Safe Medication Practices Canada. ISMP Canada Safety Bulletin: Potentially Harmful Interaction between Polyethylene Glycol Laxative and Starch-Based Thickeners. ISMP Canada August 28, 2019; 19(7):1-3.
- 2.Carlisle BJ, Craft G, Harmon JP, Ilkevitch A, Nicoghosian J, Sheyner I, Stewart JT. PEG and Thickeners: A Critical Interaction Between Polyethylene Glycol Laxative and Starch-Based Thickeners. J Am Med Dir Assoc 2016 Sep 1;17(9):860-1.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.